Mob Attr

Proven Results

Fighters working to secure the compensation you deserve.
  1. Home
  2.  » 
  3. Medical Malpractice
  4.  » What are some causes of medication errors?

What are some causes of medication errors?

On Behalf of | Aug 23, 2021 | Medical Malpractice

Taking the right medication for whatever condition you have may help you deal with symptoms or perhaps even set you on a path to recovery. Conversely, taking the wrong medicine may subject you to dangerous health problems. Some people even succumb to the deadly side effects of the medication they should never have taken.

In many instances, medication errors happen because of problems understanding a doctor’s writing of a drug name. An article posted on the U.S. National Library of Medicine website explains different ways writing problems can cause someone to receive the wrong medicine.

Poor writing

Because of the hurried nature of health care, some doctors write their medication orders down too fast and produce a name that is not entirely legible. As a result, a pharmacist might try to guess what the medicine is and end up giving a patient the wrong drug. Many hospitals recognize this problem and require pharmacists and other suppliers to contact the doctor to clarify an unclear drug name.

Similar drug names

The increase in new drugs on the market has resulted in more and more medicines possessing similar names. There are generics that possess names that are close to the names of other drugs. Some medicines also have alternative names that are similar to other drugs. So if a doctor misspells even a single letter, it can cause a pharmacist to confuse the prescribed drug for another.

Dosage errors

Some patients do receive the right medicine but not the right dosage. This may happen because a health care provider does not spell out the exact dosage and instead writes down abbreviations that can confuse a pharmacist. For instance, health providers sometimes confuse the Ug symbol as denoting units of a drug instead of micrograms. Some doctors also use decimal points which can also cause confusion.

These are just some examples of how patients receive the wrong kind of medicine or the wrong instructions to take it. If you find yourself in a situation where miscommunication has caused harm to your health, you may have grounds to hold the irresponsible parties liable for their actions.